U.S. doctors online nowAsk doctors free
South Africa
A 26-year-old female asked:

Good day, my stool is black and i have been taking iron supplements as well, my stool also smells of blood. what could be the problem?

2 doctor answers3 doctors weighed in
Dr. James Ferguson
Pediatrics 46 years experience
Some thoughts: Iron supplements will darken stool color as a side effect7 may effect the smell. The only way to tell if this is due to blood would be to have the stool analyzed.
Dr. Heidi Fowler
Psychiatry 25 years experience
Stool: Iron supplements can cause stool to become grayish black or greenish black. Black, tarry, malodorous stool can be caused from blood in stool. A stool guiac could determine if there is or is not blood in your stool.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 47-year-old member asked:
1 doctor answer2 doctors weighed in
A 19-year-old female asked:
1 doctor answer3 doctors weighed in
A 49-year-old member asked:
1 doctor answer7 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jan 30, 2021

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.